Utah, 2017High Wind in Utah, November 27, 2017
November 27, 2017 · NWS SLC · 5 events in 5 counties and zones
A storm system moved through Utah on November 27, producing strong, gusty winds, particularly across northern and western Utah. In most cases, the strongest winds were behind the cold front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved through Utah on November 27, producing strong, gusty winds, particularly across northern and western Utah. In most cases, the strongest winds were behind the cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 27, 5:14 AM MST, 36 minutes earlier.
Area forecast discussion, Nov 27, 5:14 AM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
514 AM MST Mon Nov 27 2017
.SYNOPSIS...A Pacific storm system will cross Utah this afternoon
through this evening. High pressure aloft will develop on
Tuesday, followed by a fast moving weather disturbance crossing
northern Utah Wednesday.
&&
.SHORT TERM (Thru 00Z Friday)...The axis of the upper trof has
moved inland early this morning with a strong warm swly flow over
UT. Clouds have thickened over wrn UT and gusty southerly winds
have continued through the night in many locations. The
temperature at SLC is still 65 at this time, and we have already
broken a record for the date (27th) with it bumping up to 68 about
220AM (old record was 67). It is indicative of just how
anomalously warm this airmass is ahead of the trof, that we have
broken 2 consecutive calendar day records overnight, with the 69
last evening breaking the record for the 26th.
The upper trof axis is forecast to reach wrn UT by 00z with the
surface front moving into ern UT at that time. Latest guidance has
precip lagging the front by a few hours and the best chances for
the I-15 corridor may actually be right around and after 00z. Hi
res guidance does show showers developing over the north this
morning but these end shortly after noon.
This is a split system with the most energy in the southern
portion of the trof. This should bring the strongest winds to the
srn CWA both ahead of and behind the front. Winds could be
briefly very strong right behind the front as it crosses our
southern counties. Have added Utahs Dixie and the Lake Powell area
to the going wind advisory mainly for this threat. The greatest
impact for Lake Powell may actually be right at dusk.
Snow could briefly impact higher passes late today into this
evening with the greatest threat potentially over the passes along
I-15 between Fillmore and Cedar City, where precip closer to the
srn end of the trof could be more convective in nature.
Precip looks to end after midnight with ridge conditions bringing
a dry stable airmass for Tue, with temps running near normal. Much
cooler than we have been seeing however.
A fast moving shallow trof clips nrn UT Wed with a threat of a few
snow showers in the mtns, cooler temps and gusty west winds over
the mtns. A low amplitude ridge bring a return of dry conditions
on Thu with temps warming a little.
.LONG TERM (After 00Z Friday)...Utah and southwest Wyoming are
under a dry and stable zonal flow heading into Thursday evening,
with a small closed low near Baja California, and a weak shortwave
trough moving across the Pacific Northwest. This northern feature
could brush across the Utah/Idaho border through the day Friday,
but the better moisture/instability is currently expected to stay
up in Montana.
A deeper trough is forecast to push into the west coast on Friday
night and Saturday. There is still some discrepancy about how much
moisture advects into the Great Basin Saturday/Saturday night
ahead of this trough, which makes a big difference regarding the
chance for pre-frontal precipitation. Southerly winds are expected
to increase through the day Saturday ahead of this storm, though
cloud cover/precipitation will have a big impact on how strong
these winds are. Kept winds somewhat tempered for now, expecting
at least some cloud cover across the area.
Though there is some model disagreement about how the structure of
the Pacific trough will evolve, the general idea at the moment is
to push the system inland Sunday and Monday, likely producing
widespread precipitation across the Intermountain West. This storm
is also one of the colder systems that the area has seen in
weeks, and represents a fair change in weather pattern from most
of November. Have continued the general process of raising POPs
and decreasing temperatures for Sunday/Monday, though it looks
like it will still take a couple days for details to come into
focus.
&&
.AVIATION...Ceilings will lower at the SLC terminal through today.
Ceilings could drop below 7000ft around 14-18Z, but a longer
period of these lower ceilings is expected after 22Z. The most
likely time for winds to switch to the northwest will be 18-21Z,
though winds could be variable at times around 14-17Z with showers
in the area.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 10 AM this morning to 8 PM MST this evening
for UTZ013-015-016-019>021.
WY...None.
&&
SHORT TERM...Wilensky
LONG TERM/AVIATION...Schoening
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Nov 26, 3:35 PM MST, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
335 PM MST Sun Nov 26 2017
UTZ001>016-019>021-517-518-WYZ021-272245-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
335 PM MST Sun Nov 26 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
Unseasonably warm temperatures will exist across the entire
outlook area into early Monday. Gusty southerly winds will
continue across southwest and west central valleys as well as
develop across the northwestern valleys tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A storm will bring a cold front into the area Monday afternoon.
Much colder, but more seasonal temperatures will follow the front
for Tuesday.
Valley rain and mountain snow will develop along the cold front.
Accumulating snows are expected in the mountains and higher
mountain valleys. Precipitation will end quickly across the
outlook area Monday evening.
A second fast-moving storm system will impact northern Utah and
southwest Wyoming Wednesday. Scattered rain and snow showers will
impact the northern outlook area during the day Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
High Wind, Salt Lake and Tooele Valleys
- When
- November 27, 5:50 AM MST to 12:40 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts included 64 mph at the SR-201 at I-80 sensor, 61 mph at the Great Salt Lake Marina, and 58 mph at Flight Park South.
High Wind, Southwest Utah
- When
- November 27, 10:45 AM MST to 10:50 AM MST
- Where
- Southwest Utah forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
The Cedar City Regional Airport ASOS recorded a peak wind gust of 60 mph. Cedar City was one of the few places in this event that the winds were strongest out of the south, ahead of the cold frontal passage.
High Wind, Great Salt Lake Desert and Mountains
- When
- November 27, 10:50 AM MST to 11:55 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
Strong wind gusts were recorded in Utah's west desert with the cold frontal passage, primarily in the U.S. Army Dugway Proving Ground mesonet. Maximum wind gusts included 66 mph at the West Granite sensor, 62 mph at the I-80 @ mp 1 sensor, 61 mph at Callao Gate, and 60 mph at Playa Station.
High Wind, West Central Utah
- When
- November 27, 11:35 AM MST to 11:55 AM MST
- Where
- West Central Utah forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The Fish Springs sensor in the U.S. Army Dugway Proving Ground mesonet recorded a maximum wind gust of 59 mph.
High Wind, Southern Wasatch Front
- When
- November 27, 1:25 PM MST to 2:55 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
The strongest wind gusts in the Utah Valley occurred in Lehi, where a peak wind gust of 62 mph was recorded.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arkansas, November 27 to 28, 20173 injured · $85,000 · 2 events
- High Wind in Wyoming, November 27, 201763 kt wind · 12 events
- Flooding and Strong Wind in California, November 27, 20177 events
- Flash Flooding and Heavy Rain in Hawaii, November 27 to 30, 20175 events
- High Wind in Nevada, November 27, 2017$5,000 · 58 kt wind · 4 events
- Heavy Snow in Alaska, November 27, 20173 events
- Wildfire in Oklahoma, November 27, 20171 event
- High Wind in California, November 27, 2017$2,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727479, 727484, 727481, 727482, 727480.